Alert archive / Wyoming / High Wind Watches in 2022

High Wind Watch 2, NWS Cheyenne, WY

January 10, 20224 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 10, 2022, 2:59 AM MST for 4 counties in Wyoming. It took effect at Jan 10, 2022, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 10, 2022, 2:59 AM MST (09:59 UTC)
In effect from
Jan 10, 2022, 8:00 PM MST
Expired
Jan 10, 2022, 1:07 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2022-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2022-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4239 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WWUS75 KCYS 100959
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
259 AM MST Mon Jan 10 2022

WYZ110-110000-
/O.NEW.KCYS.HW.A.0002.220111T0300Z-220112T1200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
259 AM MST Mon Jan 10 2022

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
TUESDAY NIGHT...

* WHAT...West winds 30 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...North Snowy Range Foothills including Interstate 80 near
  Arlington and Elk Mountain.

* WHEN...From this evening through late Tuesday night.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

WYZ106-110000-
/O.NEW.KCYS.HW.A.0002.220111T0300Z-220111T1900Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
259 AM MST Mon Jan 10 2022

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
MORNING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...Central Laramie Range and Southwest Platte County
  including Interstate 25 near Bordeaux.

* WHEN...From this evening through Tuesday morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MB
1 follow-up statement
995 
WWUS75 KCYS 102007
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
107 PM MST Mon Jan 10 2022

WYZ110-110415-
/O.UPG.KCYS.HW.A.0002.220111T0300Z-220112T1200Z/
/O.NEW.KCYS.HW.W.0005.220111T0300Z-220112T1200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
107 PM MST Mon Jan 10 2022

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 AM MST
WEDNESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...North Snowy Range Foothills.

* WHEN...From 8 PM this evening to 5 AM MST Wednesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-110415-
/O.UPG.KCYS.HW.A.0002.220111T0300Z-220111T1900Z/
/O.NEW.KCYS.HW.W.0005.220111T0300Z-220111T1800Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
107 PM MST Mon Jan 10 2022

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
MST TUESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected.

* WHERE...Central Laramie Range and Southwest Platte County.

* WHEN...From 8 PM this evening to 11 AM MST Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 9, 10:20 PM MST, 4 hours 39 minutes earlier.

Area forecast discussion, Jan 9, 10:20 PM MST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1020 PM MST Sun Jan 9 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM MST Sun Jan 9 2022

Broad upper trough encompasses the eastern 2/3 of the CONUS, with
a high amplitude upper ridge parked over the western 1/3. Flow
aloft between these weather features is northwesterly, with moisture
confined to the upper levels in the form of scattered cirrus.
Temperatures were averaging near normal with 20s and 30s. Gradient
between weak surface trough east of I-25 and ridge to the west
was generating gusty west to southwest winds of 15 to 30 mph, with
gusts up to 50 mph along I-80 between Laramie and Rawlins. These
winds are progged to gradually subside later this afternoon and
early evening.

The upper ridge to the west will slide east across the region
during the next 24 hours, followed by a progressive shortwave
trough Monday night and Tuesday. This trough will strengthen the
low level gradients, particularly CAG-CPR and CAG-BRX 850mb. The
gradients peak between 60 and 100m during this time, however
700-800mb winds only peak around 45 kt and direction is more west-
northwest. The 12Z in-house high wind guidance shows probabilities
near 55 percent at BRX and 40 percent at ARL. Confidence meeting
high wind criteria is low enough not to consider headlines, but
later shifts should monitor with updated model guidance. 700mb
temperatures 0 to 2 degrees C should yield afternoon highs in the
30s and 40s Monday. These temperatures cool a few degrees Tuesday.

.LONG TERM...(Wednesday through Sunday)
Issued at 215 PM MST Sun Jan 9 2022

Wednesday...Northwest flow aloft prevails. Temperatures slightly
warmer than those of Tuesday. Breezy to windy based on the low and
mid level gradients. Low and mid levels look too dry to support any
precipitation.

Thursday...Temperatures will be even more mild as a ridge aloft
builds across Wyoming, helping to ease the winds as well due to
relaxed gradients. 700 mb temperatures near 4 Celsius will yield
maximum temperatures in the 50s east of I-25, with mid 30s to mid
40s in the sheltered valleys to the west.

Friday...Significantly colder as a trough aloft moves in from the
northwest and its associated cold front passes the forecast area.
The GFS is likely overdone for clouds and precipitation, though
there should at least be a chance of light snow falling with the
cyclonic flow aloft and baroclinic band overhead.

Saturday-Sunday...Continued cold but dry with north to northwest
flow aloft and limited low and mid level moisture to aid in
precipitation production.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1006 PM MST Sun Jan 9 2022

VFR expected through the forecast period. Generally light winds
tonight, but can't rule out a few gusts to 20-25 kts in Wyoming.
Mainly light winds continue Monday, but again could have a few
gusts in the 20-25 kt range during the afternoon in Wyoming. Winds
may gain a more southerly component Monday afternoon. Stronger wind
gusts at KCYS will be increasingly possible later Monday evening.

&&

.FIRE WEATHER...
Issued at 320 AM MST Sun Jan 9 2022

Minimal fire weather concerns with snow cover continuing to melt
across much of the area from last week's storm. Temperatures will
steadily climb this week above normal with little chance for
precipitation.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...MN
FIRE WEATHER...MB
Hazardous weather outlook, Jan 9, 5:27 AM MST, 21 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
527 AM MST Sun Jan 9 2022

WYZ101>105-107>109-111>119-101230-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
527 AM MST Sun Jan 9 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-101230-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
527 AM MST Sun Jan 9 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-101230-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
527 AM MST Sun Jan 9 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty west winds 40 to 50 MPH possible today.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Strong winds possible late Monday night into Tuesday morning.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 1:07 PM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte64 hr

Nearby

High Wind Watches in Wyoming, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.